Anaphylaxis during surgery in the US? – Think antibiotics


Published Online: November 25, 2014

Anaphylaxis is a life-threating allergic reaction that may occur during surgery. The incidence of anaphylaxis during surgery is approximately 1 in every 4,000 to 20,000 surgeries, and it is difficult to establish a diagnosis due to the rarity of the disease, setting, and exposure to multiple medications in such a short period prior to or during surgery. Studies performed outside the US have found muscle relaxants as the most common cause of anaphylaxis during surgery.      

In an article recently published in The Journal of Allergy and Clinical Immunology: In Practice, Gonzalez-Estrada et al examine the patterns of anaphylaxis during surgery at a tertiary referral hospital.

The authors used electronic medical records to identify cases of anaphylaxis during surgery in the last 11 years at a tertiary referral center in the US. Among their population, 30 cases of anaphylaxis during surgery were identified. Based on further evaluation, including allergy skin and blood testing, 17 cases had identifiable causes, while in 13 cases a cause was not identified. Of the 17, 10 were due to antibiotics, 4 to muscle relaxants, and 3 to latex. The most common presenting sign was low blood pressure (97%). Seven patients (23%) presented with cardiac arrest. Most of the allergic reactions during surgery occurred during the beginning of surgery.     

The authors found that antibiotics are an important, commonly identifiable cause of anaphylaxis during surgery in the US. Their findings highlight the importance of including penicillin—and penicillin-like antibiotics, such as cephalosporins—in the evaluation of anaphylaxis during surgery.  


The Journal of Allergy and Clinical Immunology: In Practice is and official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter